Alert archive / Kansas / Red Flag Warnings in 2024
Red Flag Warning 8, NWS Wichita, KS
NWS Wichita, KS issued this red flag warning at Oct 27, 2024, 2:38 PM CDT for 23 counties in Kansas. It took effect at Oct 28, 2024, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 27, 2024, 2:38 PM CDT (19:38 UTC)
- In effect from
- Oct 28, 2024, 12:00 PM CDT
- Expired
- Oct 28, 2024, 7:52 PM CDT
- In force
- 8 hr
- Issued by
- NWS Wichita, KS
All 23 counties
Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.6 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1971 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
916 WWUS83 KICT 271938 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS Issued by National Weather Service Topeka KS 238 PM CDT Sun Oct 27 2024 KSZ032-033-047>053-067>069-082-083-091>094-098-281045- /O.NEW.KICT.FW.W.0008.241028T1700Z-241029T0100Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Kingman-Sedgwick-Harper-Sumner-Cowley- Elk-Chautauqua- 238 PM CDT Sun Oct 27 2024 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CDT MONDAY FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032, 033, 047, 048, 049, 050, 051, 052, 053, 067, 068, 069, 082, 083, 091, 092, 093, 094, AND 098... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect from noon to 8 PM CDT Monday. * Extreme Grassland Fire Danger...Is forecast. * Winds...South 25 to 30 mph with gusts up to 40 to 45 mph. * Relative Humidity...23 to 33 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
5 follow-up statements
615 WWUS83 KICT 280019 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS Issued by National Weather Service Topeka KS 719 PM CDT Sun Oct 27 2024 KSZ070-281100- /O.EXA.KICT.FW.W.0008.241028T1700Z-241029T0100Z/ Greenwood- 719 PM CDT Sun Oct 27 2024 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CDT MONDAY FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONE 070... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect from noon to 8 PM CDT Monday. * Extreme Grassland Fire Danger...Is forecast. * Winds...South 25 to 35 mph with gusts up to 45 mph. * Relative Humidity...As low as 32 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ KSZ032-033-047>053-067>069-082-083-091>094-098-281100- /O.CON.KICT.FW.W.0008.241028T1700Z-241029T0100Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Kingman-Sedgwick-Harper-Sumner-Cowley- Elk-Chautauqua- 719 PM CDT Sun Oct 27 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM CDT MONDAY FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032, 033, 047, 048, 049, 050, 051, 052, 053, 067, 068, 069, 082, 083, 091, 092, 093, 094, AND 098... * Extreme Grassland Fire Danger...Is forecast. * Winds...South 25 to 30 mph with gusts up to 45 mph. * Relative Humidity...As low as 23 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
607 WWUS83 KICT 280817 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 317 AM CDT Mon Oct 28 2024 KSZ071-095-099-282330- /O.EXA.KICT.FW.W.0008.241028T1700Z-241029T0100Z/ Woodson-Wilson-Montgomery- 317 AM CDT Mon Oct 28 2024 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR SOUTHEAST KANSAS... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect from noon today to 8 PM CDT this evening. * Extreme Grassland Fire Danger...Is forecast. * Winds...South 25 to 30 mph with gusts up to 45 mph. * Relative Humidity...As low as 31 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ KSZ032-033-047>053-067>070-082-083-091>094-098-282330- /O.CON.KICT.FW.W.0008.241028T1700Z-241029T0100Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Kingman-Sedgwick-Harper-Sumner- Cowley-Elk-Chautauqua- 317 AM CDT Mon Oct 28 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR LOCATIONS ALONG AND WEST OF THE FLINT HILLS... * Extreme Grassland Fire Danger...Is forecast. * Winds...South 25 to 35 mph with gusts up to 45 mph. * Relative Humidity...As low as 23 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
344 WWUS83 KICT 280906 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 406 AM CDT Mon Oct 28 2024 KSZ032-033-047>053-067>071-082-083-091>095-098-099-290015- /O.CON.KICT.FW.W.0008.241028T1700Z-241029T0100Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Woodson-Kingman-Sedgwick- Harper-Sumner-Cowley-Elk-Wilson-Chautauqua-Montgomery- 406 AM CDT Mon Oct 28 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR CENTRAL, SOUTH-CENTRAL AND SOUTHEAST KANSAS... * Extreme Grassland Fire Danger...Is forecast. * Winds...South 25 to 35 mph with gusts up to 50 mph. * Relative Humidity...As low as 20 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
193 WWUS83 KICT 281959 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 259 PM CDT Mon Oct 28 2024 KSZ032-033-047>053-067>071-082-083-091>095-098-099-290100- /O.CON.KICT.FW.W.0008.000000T0000Z-241029T0100Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Woodson-Kingman-Sedgwick- Harper-Sumner-Cowley-Elk-Wilson-Chautauqua-Montgomery- 259 PM CDT Mon Oct 28 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR SOUTH CENTRAL AND PARTS OF CENTRAL AND SOUTHEAST KANSAS... * Extreme Grassland Fire Danger...Is forecast. * Winds...South 25 to 35 mph with gusts up to 50 mph. * Relative Humidity...As low as 23 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
874 WWUS83 KICT 290052 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 752 PM CDT Mon Oct 28 2024 KSZ032-033-047>053-067>071-082-083-091>095-098-099-290200- /O.CAN.KICT.FW.W.0008.000000T0000Z-241029T0100Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Woodson-Kingman-Sedgwick- Harper-Sumner-Cowley-Elk-Wilson-Chautauqua-Montgomery- 752 PM CDT Mon Oct 28 2024 ...RED FLAG WARNING IS CANCELLED FOR EXTREME GRASSLAND FIRE DANGER... The National Weather Service in Wichita has cancelled the Red Flag Warning. Critical fire weather conditions have ended for the night, although gusty south winds will prevail overnight, supporting continued elevated grassfire through late tonight. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Oct 27, 11:37 AM CDT, 3 hours 1 minute earlier. Its key messages:
- Strong winds and near-record temperatures expected Monday/Tuesday with critical fire weather conditions possible.
- Precipitation chances increase Wednesday into Thursday as a cold front pushes through area. Cooler temperatures to follow for the end of work week.
Area forecast discussion, Oct 27, 11:37 AM CDT, 3 hours 1 minute before
Area Forecast Discussion National Weather Service Wichita KS Issued by National Weather Service Topeka KS 1137 AM CDT Sun Oct 27 2024 .KEY MESSAGES... - Strong winds and near-record temperatures expected Monday/Tuesday with critical fire weather conditions possible. - Precipitation chances increase Wednesday into Thursday as a cold front pushes through area. Cooler temperatures to follow for the end of work week. && .DISCUSSION... Issued at 258 AM CDT Sun Oct 27 2024 Mid-level water vapor imagery early this morning shows a weak, diffuse perturbation moving across northeastern Kansas, bringing some mid-level clouds into the region. Zooming outside of Kansas, a strong stream of upper-level moisture is streaming in over the western US between a ridge over Baja California and a dynamic upper low entering the PNW. Temperatures this morning have been able to fall into the mid to low 40s under mostly clear skies and light winds. Expect morning lows to bottom out in the high 30s across central KS and low to mid 40s towards southeastern KS. For the remainder of the day, expect temperatures to top out in the mid to upper 70s with southerly winds around 10 mph. By this evening and Monday, PVA from the western trough and vorticity rounding the southern ridge will push into the central Rockies and high Plains, beginning to deepen a surface cyclone across eastern CO. Pressure gradients will tighten across Kansas in response, promoting very gusty winds, deep mixing and near-record warmth for Monday and Tuesday. For Monday afternoon, a 40-50 knot 850mb jet will overspread eastern Kansas, allowing for southerly gusts up to 45-50 mph during the afternoon with winds sustained between 20-30 mph. Similar conditions remain in place Monday night and Tuesday. With gusty and well-mixed BLs overnight Monday and Tuesday night, expect Min Ts to flirt with warm-low records as temperatures only fall into the upper 60s. Afternoon highs Monday will also approach records as temperatures top out in the upper 80s and low 90s. Temperatures Tuesday should be a bit cooler as richer moisture advects in from the south and cloud cover builds in during the afternoon. Critical fire weather conditions will become possible Monday afternoon due to the gusty winds and dry conditions, see the Fire Weather discussion below for further details. The western trough begins to lift into the central Plains early Wednesday morning, pushing a frontal boundary across Kansas and increasing PoPs for much of the day Wednesday. The system should bring decent rainfall across the area with deterministic guidance pointing at a widespread area of 0.5-1 inch of QPF across central KS. Cooler and drier air builds in behind the frontal boundary Thursday and into the weekend with highs in the 60s and lows in the 30s and 40s. Dry weather comes to an end by Saturday as low-level moisture advection during the day Friday and another deep, long wave trough approaches from the west, increasing PoPs Saturday afternoon and into early next week. The latest 6-10 day CPC outlook reinforces the active pattern by highlighting all of eastern and central Kansas in 60-70 percent chances for above average precip and 70-80 percent chances for above-average temperatures. && .AVIATION /12Z TAFS THROUGH 12Z MONDAY/... Issued at 1128 AM CDT Sun Oct 27 2024 Expect VFR conditions for the next 24 hours. Stratus over northeast OK is scattering out, so there may be a few strato CU at CNU. Tonight the mixing should be deep enough to prevent any low stratus or fog to develop. The low-level jet will increase to 45 to 50 KTS after 6Z MON. So expect periods of low- level windshear at the terminals after 9Z through 13 to 14Z as the PBL mixes out. Expect windy conditions on Monday. && .FIRE WEATHER... Issued at 258 AM CDT Sun Oct 27 2024 Critical fire weather conditions will become possible Monday afternoon as winds gust between 40-50 mph, sustained between 20-30 mph and RH values in the 20-30 percent range. RH values will be slow to recover Monday night into Tuesday morning as BLs will remain well-mixed. Tuesday will see the possibility of elevated fire concerns, but with low-level moisture advection throughout the day, RH values will likely not reach dangerous criteria (40-60 percent range). Winds will still be sustained between 20-30 mph with gusts up to 40-45 mph. && .CLIMATE... Issued at 306 AM CDT Sun Oct 27 2024 Chanute - Forecast:88 Record: 85 in 1927 Russell - Forecast:87 Record: 89 in 2016 Salina - Forecast:88 Record: 89 in 1922 Wichita - Forecast:89 Record: 83 in 2016 Record warm/high lows for Tuesday Chanute - Forecast:68 Record: 66 in 1961 Russell - Forecast:63 Record: 56 in 1977 Salina - Forecast:68 Record: 66 in 1946 Wichita - Forecast:67 Record: 64 in 1946 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...NWS TOP/ Griesmer AVIATION...NWS TOP/ Gargan FIRE WEATHER...NWS TOP/ Griesmer CLIMATE...NWS TOP/ Griesmer
Hazardous weather outlook, Oct 27, 3:17 AM CDT, 11 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS Issued by National Weather Service Topeka KS 317 AM CDT Sun Oct 27 2024 KSZ032-033-047>053-067>072-082-083-091>096-098>100-280830- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 317 AM CDT Sun Oct 27 2024 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday South winds with gusts to 40 mph or stronger and unseasonably warm air on Monday will result in very high grassland fire danger with the potential for extreme fire danger in the afternoon. The very windy and warm weather will continue on Tuesday with very high fire danger likely again. Travel could be challenging for high profile vehicles especially on east and west running roadways; secure any loose outdoor objects or decorations. There is a good chance for thunderstorms on Wednesday with strong to marginally severe storms possible. Check later outlooks for more details on the risk for severe weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
Nearby
Red Flag Warnings in Kansas, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.